Alert archive / California / Wind Advisories in 2017

Wind Advisory 25, NWS Phoenix, AZ

October 19, 2017Imperial County, Riverside County, California

NWS Phoenix, AZ issued this wind advisory at Oct 19, 2017, 2:05 PM PDT for Imperial County, Riverside County, California. It took effect at Oct 19, 2017, 5:00 PM PDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2017, 2:05 PM PDT (21:05 UTC)
In effect from
Oct 19, 2017, 5:00 PM PDT
Expired
Oct 20, 2017, 11:00 PM PDT
In force
30 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA

The radar

The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2931 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS75 KPSR 192105
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
205 PM MST Thu Oct 19 2017

CAZ562-200915-
/O.NEW.KPSR.WI.Y.0025.171020T0000Z-171021T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
205 PM PDT Thu Oct 19 2017

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT
FRIDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 11 PM
PDT Friday. 

* AFFECTED AREA...Far southwestern Imperial County.

* TIMING...Late Thursday afternoon through Friday evening.

* WINDS...Sustained 30-40 mph with gusts of 45-55 mph. 

* IMPACTS...Motorists traveling on Interstate 8 near the San Diego
  County border will encounter difficult handling conditions due
  to very strong winds. There may also be reduced visibility at
  times due to blowing dust which will make conditions even more
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AJ
5 follow-up statements
337 
WWUS75 KPSR 200757
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1257 AM MST Fri Oct 20 2017

CAZ563>567-202200-
/O.EXB.KPSR.WI.Y.0025.171020T1800Z-171021T0600Z/
Salton Sea-Chuckwalla Mountains-Imperial County Southeast-
Imperial County West-Imperial Valley-
Including the cities of Desert Shores, 
Imperial Hot Mineral Springs, Winterhaven, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
1257 AM PDT Fri Oct 20 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 AM this morning to 11 PM PDT
this evening. 

* AFFECTED AREA...Imperial County.

* TIMING...Friday morning through Friday evening.

* WINDS...Sustained 25-35 mph with gusts 35-45 mph.

* IMPACTS...Motorists traveling on Interstate 8, Highway 111, and
  Highway 78 will encounter difficult handling conditions due to 
  very strong winds. There may also be reduced visibility at times
  due to blowing dust which will make conditions even more 
  hazardous.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-202200-
/O.CON.KPSR.WI.Y.0025.000000T0000Z-171021T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
1257 AM PDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* AFFECTED AREA...Far southwestern Imperial County.

* TIMING...Through Friday evening.

* WINDS...Sustained 30-40 mph with gusts of 45-55 mph.

* IMPACTS...Motorists traveling on Interstate 8 near the San 
  Diego County border will encounter difficult handling 
  conditions due to very strong winds. There may also be reduced 
  visibility at times due to blowing dust which will make 
  conditions even more hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
385 
WWUS75 KPSR 201306
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
606 AM MST Fri Oct 20 2017

CAZ566-567-202200-
/O.EXT.KPSR.WI.Y.0025.171020T1306Z-171021T0600Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
606 AM PDT Fri Oct 20 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* AFFECTED AREA...Southwestern Imperial County

* TIMING...Through Friday evening.

* WINDS...Sustained 25-35 mph with gusts 35-45 mph.

* IMPACTS...Motorists traveling on Interstate 8, Highway 111, 
  and Highway 78 will encounter difficult handling conditions 
  due to very strong winds. There may also be reduced visibility 
  at times due to blowing dust which will make conditions even 
  more hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-202200-
/O.CON.KPSR.WI.Y.0025.000000T0000Z-171021T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
606 AM PDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* AFFECTED AREA...Far southwestern Imperial County

* TIMING...Through Friday evening.

* WINDS...Sustained 30-40 mph with gusts of 45-55 mph.

* IMPACTS...Motorists traveling on Interstate 8 near the San 
  Diego County border will encounter difficult handling 
  conditions due to very strong winds. There may also be reduced 
  visibility at times due to blowing dust which will make 
  conditions even more hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563>565-202200-
/O.CON.KPSR.WI.Y.0025.171020T1800Z-171021T0600Z/
Salton Sea-Chuckwalla Mountains-Imperial County Southeast-
Including the cities of Desert Shores, 
Imperial Hot Mineral Springs, and Winterhaven
606 AM PDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* AFFECTED AREA...Imperial County.

* TIMING...Friday morning through Friday evening.

* WINDS...Sustained 25-35 mph with gusts 35-45 mph.

* IMPACTS...Motorists traveling on Interstate 8, Highway 111, 
  and Highway 78 will encounter difficult handling conditions 
  due to very strong winds. There may also be reduced visibility 
  at times due to blowing dust which will make conditions even 
  more hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
279 
WWUS75 KPSR 201815
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1115 AM MST Fri Oct 20 2017

...Blowing Dust Possible...

CAZ562>567-210600-
/O.NEW.KPSR.DU.Y.0025.171020T1815Z-171021T0100Z/
/O.CON.KPSR.WI.Y.0025.000000T0000Z-171021T0600Z/
Imperial County Southwest-Salton Sea-Chuckwalla Mountains-
Imperial County Southeast-Imperial County West-Imperial Valley-
Including the cities of Mountain Spring, Desert Shores, 
Imperial Hot Mineral Springs, Winterhaven, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
1115 AM PDT Fri Oct 20 2017

...BLOWING DUST ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

The National Weather Service in Phoenix has issued a Blowing Dust
Advisory, which is in effect until 6 PM PDT this evening. 

* AFFECTED AREA...Imperial County.

* TIMING...Now through Friday evening.

* WINDS...Sustained 25-35 mph with gusts 35-45 mph.

* VISIBILITY...Below 1 mile.

* Impacts...Motorists traveling on Interstate 8, Highway 111, 
  and Highway 78 will encounter difficult handling conditions 
  due to very strong winds. There may also be reduced visibility 
  at times due to blowing dust which will make conditions even 
  more hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$

AZZ530>532-535-536-CAZ569-210100-
/O.NEW.KPSR.DU.Y.0025.171020T1815Z-171021T0100Z/
Parker Valley-Kofa-Yuma-Southeast Yuma County-Gila River Valley-
Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Palm Canyon, Yuma, 
Fortuna Foothills, Ligurta, Martinez Lake, Blythe, Palo Verde, 
and Ripley
1115 AM MST Fri Oct 20 2017 /1115 AM PDT Fri Oct 20 2017/

...BLOWING DUST ADVISORY IN EFFECT UNTIL 6 PM MST /6 PM PDT/ THIS
EVENING...

The National Weather Service in Phoenix has issued a Blowing Dust
Advisory, which is in effect until 6 PM MST /6 PM PDT/ this
evening. 

* AFFECTED AREA...Yuma County.

* TIMING...Now through Friday evening.

* WINDS...Gusts over 40 mph.

* VISIBILITY...Below 1 mile.

* IMPACTS...Hazardous driving conditions from widespread blowing 
  dust reducing visibility below 1 mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$
735 
WWUS75 KPSR 210044
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
544 PM MST Fri Oct 20 2017

CAZ562>567-210600-
/O.EXP.KPSR.DU.Y.0025.000000T0000Z-171021T0100Z/
/O.CON.KPSR.WI.Y.0025.000000T0000Z-171021T0600Z/
Imperial County Southwest-Salton Sea-Chuckwalla Mountains-
Imperial County Southeast-Imperial County West-Imperial Valley-
Including the cities of Mountain Spring, Desert Shores, 
Imperial Hot Mineral Springs, Winterhaven, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
544 PM PDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...
...BLOWING DUST ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING...

* AFFECTED AREA...Imperial County.

* TIMING...Now through Friday evening.

* WINDS...Sustained 25-35 mph with gusts 35-45 mph.

* Impacts...Motorists traveling on Interstate 8, Highway 111, and
  Highway 78 will encounter difficult handling conditions due to
  very strong winds. Areas of reduced visibilities in blowing dust
  are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities in blowing 
dust or blowing sand. Use extra caution.

&&

$$

AZZ530>532-535-536-CAZ569-210145-
/O.EXP.KPSR.DU.Y.0025.000000T0000Z-171021T0100Z/
Parker Valley-Kofa-Yuma-Southeast Yuma County-Gila River Valley-
Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Palm Canyon, Yuma, 
Fortuna Foothills, Ligurta, Martinez Lake, Blythe, Palo Verde, 
and Ripley
544 PM MST Fri Oct 20 2017 /544 PM PDT Fri Oct 20 2017/

...BLOWING DUST ADVISORY WILL EXPIRE AT 6 PM MST /6 PM PDT/ THIS
EVENING...

Winds have diminished across the region, reducing the amount of
blowing dust across the region, with visibilities now mainly
greater than 1 mile.

$$
791 
WWUS75 KPSR 210532
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1032 PM MST Fri Oct 20 2017

CAZ562>567-210645-
/O.EXP.KPSR.WI.Y.0025.000000T0000Z-171021T0600Z/
Imperial County Southwest-Salton Sea-Chuckwalla Mountains-
Imperial County Southeast-Imperial County West-Imperial Valley-
Including the cities of Mountain Spring, Desert Shores, 
Imperial Hot Mineral Springs, Winterhaven, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
1032 PM PDT Fri Oct 20 2017

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

Winds have diminished from advisory levels and thus, the Wind
Advisory will be allowed to expire on schedule at 11 PM PDT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 19, 4:01 AM PDT, 10 hours 4 minutes earlier.

Area forecast discussion, Oct 19, 4:01 AM PDT, 10 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
401 AM MST Thu Oct 19 2017

.UPDATE...Updated aviation and fire weather discussions.

&&

.SYNOPSIS...
A few isolated light showers will be possible across eastern
Arizona through this afternoon as a weak disturbance moves
through the region. Drier and cooler air will settle into the
region into this weekend before high pressure rebuilds over the
region leading to well above normal temperatures by early next
week.

&&

.DISCUSSION...
A weak shortwave trough centered near Las Vegas early this morning
will slowly move east northeastward today with a trailing trough
axis moving through the southern half of Arizona. Modest moisture
levels still exist across much of the region, but the bulk of the
moisture exists in the mid to upper levels of the atmosphere. The
best chance for light showers today will be focused across the
higher terrain northeast and east of Phoenix. The combination of
weak difluence aloft and the passage of the trough axis this
morning into early this afternoon should result in at least a few
light showers over the high terrain. Any showers that develop over
the south-central Arizona deserts should only result in sprinkles
at best due to the very dry sub-cloud layer below 14k feet. The
trough axis and the chances for showers will exit into New Mexico
by late afternoon. Temperatures today will again be well above
normal, but some slight cooling will be seen across southeast
California and southwest Arizona. Behind the exiting trough, drier
air aloft will begin to gradually filter into the region.

For Friday into the weekend, a deeper upper level trough passing
by to our north will begin to influence the Desert Southwest.
Upper level heights and temperatures will fall modestly Friday
into Saturday with the main trough axis passing through Arizona
early Saturday. Highs Friday will drop back into the upper 80s
across most lower desert locales with another degree or two drop
on Saturday. Skies are expected to be clear to mostly clear under
drying conditions. Strong surface high pressure will build across
the Great Basin Friday into early Saturday resulting in a modest
pressure gradient setting up across the northern half of Arizona
and southern California. Westerly surface winds will become breezy
on Friday across southern Arizona and windy at times across
portions of southeast California. Near-advisory level winds
across Imperial County on Friday may result in some patchy blowing
dust.

Winds will weaken into Saturday and turn northerly across the
Lower Colorado River Valley as the surface high shifts further
eastward into the Central Rockies. This turn to northerly winds
will bring rapid drying in the low levels on Saturday dropping
surface dew points into the teens across the Lower Colorado River
Valley and into the 20s and 30s across southern Arizona.
Eventually, the eastward shifting surface high will set up an
easterly flow across the majority of southern Arizona beginning
Saturday night, lasting into early Monday.

An unseasonably strong ridge of high pressure is forecast to build
over the Pacific just west of the Baja peninsula Friday into
Saturday and eventually shifting northward into the Desert
Southwest Sunday into early next week. The NAEFS ensemble mean
forecast shows record or near record climo 500mb heights late
Sunday into Monday across southern Arizona, but this doesn't last
very long as the ridge center shifts well to the northwest by
Monday night. Either way, we are looking at a quick turn-around in
temperatures starting Sunday. Highs Sunday should easily make it
back into the lower 90s followed by middle to upper 90s for Monday
and Tuesday. Though forecast highs fall short of records on
Monday by several degrees, the forecast high of 97 degrees for
Phoenix on Tuesday would top the previous record of 96. Some
gradual cooling is likely going through the middle of next week as
the upper level ridge weakens, but temperatures should still
remain several degrees above seasonal normals.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

A weak disturbance moving through this morning will bring
isolated areas of virga to mainly the east valley with perhaps a
few sprinkles reaching the ground. This threat will quickly end by
late morning as the disturbance moves off to our east. Beyond
this, winds will follow typical diurnal tendencies this afternoon
with no other aviation concerns.

Southeast California/Southwest Arizona including KIPL and KBLH:

Westerly winds will continue at KIPL today and tonight with even
stronger westerlies this evening. Winds will favor the southwest
at KBLH today and remain at or below 10 kts. Only a few passing
high clouds are expected at both terminals today.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Temperatures hovering near average over the weekend will rebound
back close to 10F above normal on Monday and Tuesday. High
pressure and dry air will become locked over the districts
ensuring no chance of rain. Afternoon minimum humidity levels in a
10-20% range over the weekend will fall into the single digits
next week while overnight recovery deteriorates from good down to
poor to fair levels. Breezy northwesterly winds are likely in SE
California and along the Lower Colorado River Valley on Saturday,
but speeds will remain below critical thresholds. Winds are
forecast to weaken by Sunday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Kuhlman
AVIATION...Wilson
FIRE WEATHER...Wilson/Rogers/MO

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.